2004 Volume 43 Issue 8 Pages 693-695
Our patient was a 71-year-old man who presented with lower abdominal pain, and bloody and white mucosal stools. He purchased by mail-order an electrical muscle stimulation (EMS) device, which he strapped onto his lower abdomen, and for 2 consecutive days he underwent muscle stimulation comprising 600 contractions at 2.40 mA and 1.20 V over a 10 minute period. He experienced the onset of lower abdominal pain immediately following muscle stimulation on the second day, and then passed stools containing blood and white mucus. The cause was thought to be electrical and mechanical stimulation of the lower abdomen by the EMS equipment, either inducing colonic or vascular spasm, or dislodging thrombi associated with atrial fibrillation or atherosclerosis. This is the first known report of ischemic colitis associated with the use of EMS exercise equipment. We report this case in the belief that this condition is likely to become more common with increasing use of such devices.